Arkansas, 2004

Lightning Strike in Arkansas, April 21, 2004

April 21, 2004 · NWS LZK · 1 event in 1 county or zone

A high school student was struck and killed by lightning while waiting for his bus at a local church parking lot.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A high school student was struck and killed by lightning while waiting for his bus at a local church parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 21, 2:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 2:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 AM CDT WED APR 21 2004

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FORECAST CHALLENGES ABOUND IN THE SHORT TERM PERIODS. NOT THE LEAST
AMONG THEM IS ONGOING SQUALL LINE OVER NORTHERN AND WESTERN
ARKANSAS...AND ANTICIPATED SEVERE WEATHER AND HEAVY RAINFALL EVENT
TONIGHT.

ONGOING ACTIVITY WILL CONTINUE TO WEAKEN AS IT MOVES EAST THIS
MORNING...ENCOUNTERING A PARTIALLY CAPPED ATMOSPHERE OVER CENTRAL
AND EASTERN ARKANSAS. COLD FRONT CURRENTLY OVER SERN KS/NERN
OKLAHOMA WILL ATTEMPT TO MOVE INTO THE FORECAST AREA LATER ON TODAY.
HOWEVER...STILL A QUESTION AS TO HOW FAR SOUTH THE FRONT WILL MAKE
IT. AT THIS TIME...IT APPEARS SYSTEM WILL STALL NEAR THE ARKANSAS/
MISSOURI BORDER BEFORE WOBBLING TO THE NORTH LATE TONIGHT.

REGARDLESS OF PROGRESSION OF THE FRONT...WOULD EXPECT CONVECTION TO
INITIATE LATE THIS AFTERNOON IN THE VICINITY OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS AS SEVERAL UPPER LEVEL WAVES INTERACT WITH THE
OUTFLOW LEFT FROM THIS MORNINGS STORMS AND H85 BOUNDARY. DAYTIME
HEATING WILL ALSO AID IN CONVECTIVE DEVELOPMENT.

ACTIVITY EXPECTED TO MOVE NORTHEASTWARD IN THE WARM SECTOR TONIGHT.
GOOD POSSIBILITY EXISTS FOR THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS IN MUCH OF THE FORECAST AREA. WILL HIGHLIGHT THIS IN
THE FORECAST IN AREAS MAINLY NORTH OF A GLENWOOD TO PINE BLUFF LINE.
AREA WILL BE ENHANCED BY APPROACHING SHORTWAVE COMING IN FROM THE
PLAINS DURING THE EVENING. WITH COLD TEMPERATURES ALOFT...ANY SEVERE
THUNDERSTORMS WOULD BE CAPABLE OF LARGE HAIL. WITH THE AMOUNT OF
WIND ENERGY PRESENT IN THE FORM OF SPEED AND DIRECTIONAL SHEAR...
UPDRAFTS WILL BE MORE THAN CAPABLE OF SUSTAINING SUPERCELLULAR
THUNDERSTORMS.

SPC HAS HIGHLIGHTED A PORTION OF THE WESTERN FORECAST AREA IN
MODERATE RISK FOR TONIGHT...NEAR THE AXIS OF 50+ KNOT LOW LEVEL JET.
HAVE THUS MENTIONED TORNADO THREAT IN THESE AREAS FOR TONIGHT.
ALSO...WITH PWATS EXPECTED IN THE 1 TO 2 INCH RANGE OVER NORTHERN
AND WESTERN ARKANSAS...WOULD NOT BE SURPRISED TO SEE HEAVY RAINFALL
TONIGHT IN THESE AREAS.

STALLED FRONTAL BOUNDARY WILL SAG A LITTLE FURTHER SOUTHWARD ON
THURSDAY...POSSIBLY MAKING IT AS FAR AS NORTHERN ARKANSAS. ALL THIS
JUST IN TIME TO INITIATE ANOTHER ROUND OF CONVECTION ON THURSDAY
NIGHT. WOULD NOT BE SURPRISED TO SEE SEVERE THUNDERSTORMS AGAIN...AS
ANOTHER SHORTWAVE THROUGH INTERACTS WITH THE BOUNDARY.

MORE ACTION LIKELY IN STORE FOR FRIDAY NIGHT...AS CONVECTION SHOULD
BE ONGOING BY LATE AFTERNOON OVER NORTHERN ARKANSAS/EASTERN OKLAHOMA
WITH APPROACHING SURFACE LOW. (57)
&&

.LONG TERM...SATURDAY THROUGH TUESDAY
AFTER A FAIRLY STAGNANT PATTERN WITH STALLED FRONTS AND PERIODS OF
SEVERE WEATHER/HEAVY RAIN...LOOKS LIKE PATTERN WILL BREAK IN THE
LONG TERM. COLD FRONT STILL PROGGED TO PUSH INTO ARKANSAS AT THE
BEGINNING OF THE EXTENDED PERIOD. FRONT NOT AS FAST AS PREVIOUSLY
SHOWN...BUT SHOULD EXIT TO THE EAST ON SUNDAY. THE FRONT WILL BE
FOLLOWED BY COOLER AND DRIER FOR THE MONDAY/TUESDAY TIME FRAME. (46)
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    76  61  77  63 /  30  50  40  40
HARRISON AR       72  55  69  56 /  50  70  50  60
HOT SPRINGS AR    74  61  76  63 /  30  50  30  40
PINE BLUFF AR     76  62  78  64 /  30  30  30  30
MOUNTAIN HOME AR  74  57  70  57 /  50  70  50  60
MONTICELLO AR     76  63  79  65 /  30  30  20  20
SEARCY AR         76  60  77  61 /  40  50  40  40
MOUNT IDA AR      73  60  75  63 /  30  50  40  40
RUSSELLVILLE AR   74  60  74  60 /  40  50  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

57/46
Hazardous weather outlook, Apr 21, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 21 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
ARKANSAS TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
ARKANSAS TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH
CENTRAL ARKANSAS THIS MORNING...AND WILL WEAKEN AS THEY PUSH INTO
THE SOUTHERN COUNTIES. THERE WILL BE A LULL THIS AFTERNOON BEFORE
THUNDERSTORMS REDEVELOP TONIGHT.

AT THIS TIME...IT APPEARS THAT A SYSTEM ALOFT WILL HEAD ACROSS THE
SOUTHERN PLAINS THIS AFTERNOON. THE SYSTEM WILL INTERACT WITH A DRY
LINE IN CENTRAL OKLAHOMA...OR A BOUNDARY SEPARATING MOIST AIR TO ITS
EAST FROM MUCH DRIER AIR TO ITS WEST. THE INTERACTION WILL TRIGGER
SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SEVERE STORMS LIKELY.

STORMS THAT DEVELOP IN CENTRAL AND EASTERN OKLAHOMA WILL TRACK INTO
WESTERN ARKANSAS TONIGHT. STORMS THAT BECOME SEVERE WILL PRODUCE
LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

THE STORMS WILL CONTINUE MOVING NORTHEAST...AND WILL ARRIVE IN THE
NORTHERN COUNTIES AFTER MIDNIGHT. WITH A STALLED FRONT NEAR THE
ARKANSAS AND MISSOURI BORDER...THE FRONT WILL ACT AS A FOCUS FOR
HEAVY RAINFALL. ONE TO TWO INCHES OF RAIN MAY OCCUR...WITH LOCALLY
HEAVIER AMOUNTS.

THE REGION MOST PRONE TO SEVERE WEATHER AND HEAVY RAINFALL TONIGHT
INCLUDES AREAS NORTH AND WEST OF MENA...MORRILTON AND HARDY.

ELSEWHERE ACROSS ARKANSAS...THUNDERSTORMS WILL BE MORE SCATTERED
WITH LESS OF A POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
HOWEVER...ISOLATED SEVERE STORMS MAY STILL OCCUR...WITH MAINLY LARGE
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS THAT DEVELOP TONIGHT WILL EXIT THE STATE INTO MISSOURI
THURSDAY MORNING. THERE WILL BE ANOTHER LULL THURSDAY
AFTERNOON...WITH MORE STORMS IN THE FORECAST THURSDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

THE STORMS THAT ARE EXPECTED WILL OCCUR MAINLY AT NIGHT...WITH
STORMS MENTIONED THURSDAY NIGHT AND FRIDAY NIGHT. SEVERE WEATHER
WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO EXCESSIVE
RAINFALL. FLASH FLOODING MAY OCCUR IN SOME SPOTS.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR TO FOLLOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT IN NORTHERN AND
WESTERN ARKANSAS.

46

The radar

The Little Rock radar (KLZK), 35 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Faulkner

When
April 21, 6:00 AM CST
Where
Faulkner County, Conway
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Faulkner2004-04-2117MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392095.